Alert archive / California / Flash Flood Watches in 2012
Flash Flood Watch 6, NWS San Diego, CA
NWS San Diego, CA issued this flash flood watch at Aug 12, 2012, 9:18 AM PDT for Riverside County, San Bernardino County, San Diego County, California. It took effect at Aug 12, 2012, 12:00 PM PDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Aug 12, 2012, 9:18 AM PDT (16:18 UTC)
- In effect from
- Aug 12, 2012, 12:00 PM PDT
- Expired
- Aug 12, 2012, 9:39 PM PDT
- In force
- 10 hr
- Issued by
- NWS San Diego, CA
- Flood severity
- None
Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA
The radar
The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 16:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 4.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 552 J/kg
- Mixed-layer CIN
- -580 J/kg
- Mixed-layer LCL
- 1680 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
125 WGUS66 KSGX 121618 FFASGX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE SAN DIEGO CA 918 AM PDT SUN AUG 12 2012 ...FLASH FLOOD WATCH FOR THE MOUNTAINS...ADJACENT DESERTS AND PORTIONS OF THE INLAND EMPIRE THIS AFTERNOON AND EVENING... .VERY MOIST AND UNSTABLE CONDITIONS WILL PRODUCE THUNDERSTORMS IN THE MOUNTAINS AND ON DESERT SLOPES THIS AFTERNOON. THESE STORMS ARE EXPECTED TO PRODUCE FLASH FLOODING IN SOME AREAS. PORTIONS OF THE INLAND EMPIRE ALONG A LINE FROM LAKE ELSINORE TOWARDS HEMET COULD ALSO BE IMPACTED BY THUNDERSTORMS PRODUCING HEAVY RAIN. CAZ048-055-056-058-060>062-130200- /O.NEW.KSGX.FF.A.0006.120812T1900Z-120813T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 918 AM PDT SUN AUG 12 2012 ...FLASH FLOOD WATCH IN EFFECT UNTIL 7 PM PDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * FLASH FLOOD WATCH FOR A PORTION OF SOUTHWEST CALIFORNIA... INCLUDING THE FOLLOWING AREAS...APPLE AND LUCERNE VALLEYS... COACHELLA VALLEY...RIVERSIDE COUNTY MOUNTAINS...SAN BERNARDINO COUNTY MOUNTAINS...SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS- THE INLAND EMPIRE...SAN DIEGO COUNTY DESERTS AND SAN DIEGO COUNTY MOUNTAINS. * UNTIL 7 PM PDT THIS EVENING. * EXCESSIVE RUNOFF FROM HEAVY DOWNPOURS MAY CAUSE RAPID FILLING AND OVERFLOWING OF NORMALLY DRY WASHES...CREEKS...SMALL STREAMS...AND LOW LYING AREAS. IN ADDITION THERE IS A THREAT OF ROCK AND MUD SLIDES BELOW STEEP TERRAIN IN THE MOUNTAINS AND RECENTLY BURNED AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ PG
2 follow-up statements
356 WGUS66 KSGX 130156 FFASGX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE SAN DIEGO CA 656 PM PDT SUN AUG 12 2012 ...FLASH FLOOD WATCH FOR THE MOUNTAINS...ADJACENT DESERTS OF RIVERSIDE COUNTY...AND THE SAN DIEGO COUNTY DESERTS EXTENDED THROUGH 10 PM THIS EVENING... .VERY MOIST AND UNSTABLE CONDITIONS CONTINUE TO PRODUCE THUNDERSTORMS IN RIVERSIDE AND SAN DIEGO COUNTIES. IN ADDITION...RUNOFF CONTINUES FROM ACTIVITY EARLIER IN THE DAY. THE THREAT FOR SAN BERNARDINO COUNTY HAS DIMINISHED. CAZ048-055-058-060-130300- /O.CAN.KSGX.FF.A.0006.000000T0000Z-120813T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN BERNARDINO COUNTY MOUNTAINS-SAN DIEGO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- 656 PM PDT SUN AUG 12 2012 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR A PORTION OF SOUTHWEST CALIFORNIA HAS BEEN CANCELLED. THUNDERSTORMS HAVE DIMINISHED.| $$ CAZ056-061-062-130500- /O.EXT.KSGX.FF.A.0006.000000T0000Z-120813T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ RIVERSIDE COUNTY MOUNTAINS-COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 656 PM PDT SUN AUG 12 2012 ...FLASH FLOOD WATCH NOW IN EFFECT UNTIL 10 PM PDT THIS EVENING... THE FLASH FLOOD WATCH IS EXTENDED FOR * A PORTION OF SOUTHWEST CALIFORNIA...INCLUDING THE FOLLOWING AREAS...COACHELLA VALLEY...RIVERSIDE COUNTY MOUNTAINS AND SAN DIEGO COUNTY DESERTS. * UNTIL 10 PM PDT THIS EVENING * EXCESSIVE RUNOFF FROM HEAVY DOWNPOURS CONTINUES TO CAUSE RAPID FILLING AND OVERFLOWING OF NORMALLY DRY WASHES...CREEKS...SMALL STREAMS...AND LOW LYING AREAS. IN ADDITION THERE IS A THREAT OF ROCK AND MUD SLIDES BELOW STEEP TERRAIN IN THE MOUNTAINS AND RECENTLY BURNED AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ JAD
302 WGUS66 KSGX 130439 FFASGX FLOOD WATCH NATIONAL WEATHER SERVICE SAN DIEGO CA 939 PM PDT SUN AUG 12 2012 CAZ056-061-062-130545- /O.CAN.KSGX.FF.A.0006.000000T0000Z-120813T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ RIVERSIDE COUNTY MOUNTAINS-COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 939 PM PDT SUN AUG 12 2012 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF SAN DIEGO AND RIVERSIDE COUNTIES HAS BEEN CANCELLED. THUNDERSTORMS HAVE DIMINISHED ACROSS THE AREA. SOME PONDING OF WATER IS LIKELY IN LOW LYING AND POORLY DRAINED AREAS BUT FLASH FLOODING IS NO LONGER EXPECTED. FLASH FLOODING WAS OBSERVED ON SR 79 AND SAN FELIPE ROAD...IN APPLE VALLEY...AND ALTHOUGH NO REPORTS WERE RECEIVED...IN THE SAN DIEGO COUNTY DESERT EAST OF SHELTER VALLEY. STRONG THUNDERSTORMS ARE EXPECTED AGAIN TOMORROW AND ANOTHER FLASH FLOOD WATCH MAY BE NEEDED FOR THE AFTERNOON AND EVENING. $$ JAD
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood watch went out at Aug 12, 3:45 AM PDT, 5 hours 33 minutes earlier.
Area forecast discussion, Aug 12, 3:45 AM PDT, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
345 AM PDT SUN AUG 12 2012
.SYNOPSIS...
MONSOONAL MOISTURE WILL CONTINUE SCATTERED AFTERNOON AND EARLY
EVENING THUNDERSTORMS IN THE MOUNTAINS...DESERTS...AND FAR INLAND
VALLEYS TODAY...DECREASING MONDAY...AND ENDING TUESDAY. A WEAK
TROUGH OF LOW PRESSURE OVER THE EASTERN PACIFIC WILL BRING SLOW
COOLING AND DRYING FOR THE EARLY TO MIDDLE PART OF THE WEEK. HIGH
PRESSURE TO THE EAST MAY BRING MINOR INLAND WARMING TOWARD THE END
OF THE WEEK.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
.SHORT TERM (TODAY THROUGH TUESDAY)...
SATURDAY WAS A MORE ACTIVE MONSOON DAY WITH CONTINUED HOT AND HUMID
WEATHER FOR INLAND AREAS. PRECIPITABLE WATER VALUES FOR TODAY WILL
BE SIMILAR OR SLIGHTLY LESS WITH STEERING LEVEL FLOW A LITTLE WEAKER
AND A LITTLE MORE SOUTHERLY THAN SOUTHEASTERLY. SURFACE CONVERGENCE
BOUNDARIES WILL INITIALLY BE ALONG THE COASTAL SIDES OR NEAR THE
RIDGES OF THE MOUNTAINS...THEN MIGRATE SLOWLY INLAND THROUGH EARLY
EVENING WITH THE SEA BREEZE. THIS WILL BE THE FOCUS OF SOME OF THE
CONVECTION. DEVELOPMENT IS ALSO POSSIBLE AGAIN IN THE INLAND EMPIRE
ALONG THE ELSINORE CONVERGENCE ZONE WITH DAYTIME HEATING PUSHING
TEMPERATURES ABOVE 100 AGAIN. IMPACTS ARE EXPECTED TO BE SIMILAR TO
SATURDAY...BUT WITH FLASH FLOODING POTENTIAL A LITTLE GREATER DUE TO
SLOWER STORM MOTION.
FOR MONDAY AND TUESDAY...A WEAK TROUGH OF LOW PRESSURE OFF THE
CALIFORNIA COAST WILL MOVE SLOWLY TOWARD THE COAST. THIS WILL BRING
SLOW COOLING AND SLOW DRYING. WITH A LITTLE STRONGER SEA BREEZE ON
MONDAY...INITIAL SURFACE CONFERENCE BOUNDARIES SHOULD BE CLOSER TO
THE MOUNTAIN RIDGE TOPS...THEN MIGRATE INTO THE DESERTS DURING THE
AFTERNOON AND EARLY EVENING. THUNDERSTORMS SHOULD DEVELOP AROUND
MIDDAY OVER THE MOUNTAINS...THEN MIGRATE TOWARD THE DESERTS DURING
THE AFTERNOON.
&&
.LONG TERM (WEDNESDAY THROUGH SATURDAY)...
SLIGHTLY DRIER AND COOLER FOR MID WEEK AS A WEAK TROUGH OF LOW
PRESSURE OFF THE CALIFORNIA COAST MAINTAINS DRIER SOUTHWEST FLOW
ALOFT AND WEAK ONSHORE FLOW. TOWARD THE END OF THE WEEK...HIGH
PRESSURE TO THE EAST MAY EXPAND WESTWARD SLIGHTLY WITH THE TROUGH OF
LOW PRESSURE OFF THE CALIFORNIA COAST MOVING WESTWARD SLIGHTLY AS
WELL. THIS MAY BRING MINOR INLAND WARMING AND A SLIGHTLY SHALLOWER
MARINE LAYER. NHC KEEPS TROPICAL STORM HECTOR...SOUTH OF THE
SOUTHERN TIP OF BAJA...BELOW HURRICANE STRENGTH. HIGH PRESSURE
ACROSS THE SOUTHWEST STATES SHOULD KEEP ANY MOISTURE FROM HECTOR
SUPPRESSED TO THE SOUTH.
&&
.AVIATION...
121000Z...COAST/VALLEYS...ONLY PATCHY STRATUS IS EXPECTED THIS
MORNING ALONG THE SAN DIEGO COUNTY COAST WITH TIMING AT AIRPORTS
UNCERTAIN. THE MOST PROBABLE TIMING AT KSAN IS 12-15Z. BASES WILL BE
AROUND 700 FT MSL WITH TOPS TO 1000 FT MSL. IN THE VALLEYS...A FEW
THUNDERSTORMS WITH TOPS TO 40000 FT MSL ARE POSSIBLE THIS
AFTERNOON...WITH STRONG UPDRAFTS/DOWNDRAFTS/GUSTY SURFACE WINDS. ANY
STRATUS DEVELOPMENT TONIGHT WILL MOST LIKELY BE LATE.
MTNS/DESERTS...SCATTERED TSTORMS ARE EXPECTED AGAIN MAINLY THIS
AFTERNOON/EARLY EVENING OVER THE MTNS...WITH ISOLATED TSTORMS OVER
THE DESERTS. BASES WILL BE 10000 FT MSL WITH TOPS TO 40000 FT
MSL...WITH STRONG UPDRAFTS/DOWNDRAFTS/GUSTY SURFACE WINDS. A FEW
TSTORMS WILL LIKELY BE WITHIN 10 MI OF KPSP...SO VCTS WILL BE IN
THAT TAF DURING THE AFTERNOON.
&&
.MARINE...
GILMA HAS MOSTLY DISSIPATED AND IS NO LONGER TROPICAL...BUT SOME
REMNANT SOUTH SWELL WILL CONTINUE TO BRING 3-5 FOOT SURF IN ORANGE
COUNTY TODAY.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...EXCESSIVE HEAT WARNING UNTIL 10 PM PDT MONDAY FOR THE COACHELLA
VALLEY...SAN DIEGO COUNTY DESERTS.
PZ...NONE.
&&
PUBLIC...17
AVIATION/MARINE...MAXWELLHazardous weather outlook, Aug 12, 3:10 AM PDT, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 310 AM PDT SUN AUG 12 2012 CAZ042-043-048-050-055>058-060>062-130200- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 310 AM PDT SUN AUG 12 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT CONTINUED HOT AND HUMID FOR INLAND AREAS WITH AN EXCESSIVE HEAT WARNING FOR THE LOWER DESERTS. MONSOONAL MOISTURE WILL BRING SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS FOR THE MOUNTAINS...DESERTS...AND FAR INLAND VALLEYS. FOR THE MOUNTAINS AND DESERTS...THE FLASH FLOOD POTENTIAL INDEX IS MODERATE...THUNDERSTORMS ARE EXPECTED TO DEVELOP AND ISOLATED FLASH FLOODING IS POSSIBLE. FOR THE INLAND VALLEYS...THE FLASH FLOOD POTENTIAL INDEX IS LOW...THE RISK OF FLASH FLOODING IS MINIMAL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY FOR MONDAY...CONTINUED HOT AND HUMID FOR INLAND AREAS WITH AN EXCESSIVE HEAT WARNING FOR THE LOWER DESERTS. FOR MONDAY FOR THE MOUNTAINS AND DESERTS...THE FLASH FLOOD POTENTIAL INDEX IS LOW. THE RISK OF FLASH FLOODING IS MINIMAL. .SPOTTER INFORMATION STATEMENT... SKYWARN ACTIVATION MAY BE NEED FOR THE MOUNTAINS...DESERTS...AND INLAND EMPIRE FOR LATE MORNING THROUGH EARLY EVENING. 17
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 3:02 AM PDT | Excessive Heat Warning | SGX | Riverside, San Diego | 64 hr |
| Aug 12, 12:52 PM PDT | Areal Flood Advisory | SGX | Riverside, San Bernardino | 85 min |
| Aug 12, 1:21 PM PDT | Areal Flood Advisory | SGX | San Diego | 77 min |
| Aug 12, 1:56 PM PDT | Areal Flood Advisory | SGX | Riverside, San Bernardino | 3 hr |
| Aug 12, 2:13 PM PDT | Areal Flood Advisory | SGX | San Diego | 77 min |
| Aug 12, 2:25 PM PDT | Areal Flood Advisory | SGX | Riverside, San Bernardino | 3 hr |
| Aug 12, 2:55 PM PDT | Flash Flood Warning | SGX | San Diego | 2 hr |
| Aug 12, 3:03 PM PDT | Areal Flood Advisory | SGX | Riverside, San Bernardino | 3 hr |
| Aug 12, 3:48 PM PDT | Severe Thunderstorm Warning | SGX | Riverside | 27 min |
| Aug 12, 4:15 PM PDT | Severe Thunderstorm Warning | SGX | Riverside | 45 min |
| Aug 12, 4:33 PM PDT | Tornado Warning | SGX | Riverside | 27 min |
Nearby
Flash Flood Watches in California, 2012Every flash flood watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.